Minnesota, 2007

Heavy Snow in Minnesota, January 21, 2007

January 21, 2007 · NWS ARX · 1 event in 1 county or zone

A winter storm moved from Oklahoma to Illinois, spreading snow across southeast Minnesota. Locally heavy snow, affected such locations as Fountain (Fillmore County), with accumulations of 6 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

A winter storm moved from Oklahoma to Illinois, spreading snow across southeast Minnesota. Locally heavy snow, affected such locations as Fountain (Fillmore County), with accumulations of 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jan 21, 3:00 AM CST, 0 minutes earlier.

Area forecast discussion, Jan 21, 3:00 AM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
300 AM CST SUN JAN 21 2007

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT

MAIN FORECAST CONCERN IS ON SNOW AMOUNTS TODAY.

07Z SURFACE ANALYSIS SHOWS LOW PRESSURE OVER THE TEXAS PANHANDLE.
MEANWHILE AREA RADARS SHOWING A LARGE AREA OF SNOW ACROSS IOWA...
WITH NORTHERN EDGE PUSHING INTO NORTHEAST IOWA. WIDESPREAD IFR
VISIBILITIES FOUND IN THE SNOW AREA AS IT PUSHES NORTHEASTWARD.

00Z 21JAN07 MODELS IN GOOD AGREEMENT THROUGH ABOUT 60 HOURS...THEN
BEGIN TO SHOW DIFFERENCE WITH STRENGTH OF NORTHERN STREAM
SHORTWAVE TO AFFECT THE AREA TUESDAY NIGHT/WEDNESDAY...WITH GFS THE
STRONGER OF THE SOLUTIONS. PREFER THE GFS AS IT HAS SUPPORT FROM
THE UKMET.

IN THE NEAR TERM...CLOSED MID LEVEL CIRCULATION WILL LIFT
NORTHEASTWARD INTO SOUTHERN WISCONSIN THIS AFTERNOON AS ASSOCIATED
SURFACE LOW MOVES INTO NORTHERN ILLINOIS. MODELS CONTINUE TO BE
VERY CONSISTENT WITH BROAD QG CONVERGENCE AND WIDESPREAD ISENTROPIC
LIFT IN THE 280K-300K LAYER PASSING ACROSS THE FORECAST AREA
TODAY. DEEPEST FORCING WILL BE FOUND ACROSS NORTHEAST IOWA AND
SOUTHWEST WISCONSIN...WHERE BIGGEST SNOWFALL TOTALS ARE EXPECTED
IN THE 2 TO 4 INCH RANGE. CURRENT ALIGNMENT AND TIMING OF ADVISORY
LOOKS GOOD AND PLAN NO CHANGES. EXPECT A RATHER BROAD AREA OF
SNOWFALL ACROSS THE FORECAST AREA...WITH LESSER AMOUNTS AS YOU GO
FURTHER NORTH. FORCING EXITS RATHER QUICKLY LATER THIS AFTERNOON
WITH SNOW TAPERING OFF FROM SOUTHWEST TO NORTHEAST. WILL LINGER LOW
SNOW CHANCES INTO TONIGHT AS MODELS CONTINUE TO SHOW WEAK QG
CONVERGENCE.

AS WAVE MOVES NORTHEAST ON MONDAY...THE NEXT SHORTWAVE DROPS INTO
THE SOUTHWEST CONUS WITH A MID LEVEL CIRCULATION FORMING OVER THE
DESERT SOUTHWEST. THIS WILL KEEP A BROAD TROUGH FROM THE GREAT
LAKES INTO THE SOUTHWEST. MODEL SOUNDINGS CONTINUE TO SHOW SATURATED
COLUMN AND THUS EXPECT THE CLOUDS TO HOLD ON WITH PERHAPS A FEW
FLURRIES. AS THE MAIN TROUGH AXIS SHIFTS EAST OF THE AREA MONDAY
NIGHT EXPECT SOME CLEARING TO WORK ITS WAY INTO THE REGION. THIS
SHOULD HELP TEMPERATURES DROP BELOW GUIDANCE VALUES AND HAVE
GENERALLY WENT INTO THE SINGLE DIGITS ABOVE ZERO.

NEXT SHORTWAVE DROPS SOUTHEAST THROUGH THE NORTHERN PLAINS ON
TUESDAY. AGAIN...MODELS DIFFER IN STRENGTH OF SYSTEM...BUT THE
STRONGER GFS DOES BRING SOME FORCING INTO THE AREA BY TUESDAY
NIGHT. THUS HAVE KEPT THE DAY TUESDAY DRY WITH CHANCE POPS TUESDAY
NIGHT. ANY PRECIAPITION LOOKS TO BE RATHER LIGHT WITH THIS SYSTEM.

.LONG TERM...WEDNESDAY THROUGH SATURDAY

HIGHLY AMPLIFIED FLOW TO CONTINUE THROUGH THE PERIOD WITH THE 00Z
GFS A LITTLE MORE PROGRESSIVE VERSUS THE 00Z ECMWF. LOOKS AS THOUGH
GENERAL NORTHWESTERLY FLOW WILL CONTINUE. SHORTWAVE LOOKS TO TO
MOVE EAST OF THE AREA ON WEDNESDAY WITH CYCLONIC FLOW REMAIN OVER
THE AREA. CONTINUED LOW POPS IN THIS TIME STILL LOOKS WARRANTED.
STRONGER NORTHERN STREAM SYSTEM LOOKS TO AFFECT THE AREA
FRIDAY/SATURDAY...BUT HOW MUCH AFFECT IT WILL HAVE REMAINS
UNCERTAIN...AS BULK OF FORCING SHOULD REMAIN TO OUR NORTH.
TEMPERATURES LOOK TO REMAIN SEASONAL THROUGH THE PERIOD.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...SNOW ADVISORY UNTIL 3 PM CST TODAY FOR WIZ054-WIZ055-
     WIZ061.

MN...NONE.
IA...SNOW ADVISORY UNTIL 3 PM CST TODAY FOR IAZ008-IAZ009-
     IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.

&&

RABERDING
Hazardous weather outlook, Jan 20, 3:11 PM CST, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
311 PM CST SAT JAN 20 2007

MNZ079-086>088-094>096-WIZ017-029-032>034-041>044-053-211200-
ADAMS-BUFFALO-CLARK-DODGE-FILLMORE-HOUSTON-JACKSON-JUNEAU-LA CROSSE-
MONROE-MOWER-OLMSTED-TAYLOR-TREMPEALEAU-VERNON-WABASHA-WINONA-
311 PM CST SAT JAN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST FROM THE CENTRAL PLAINS
INTO WESTERN IOWA BY SUNRISE. SNOW WILL EXPAND NORTHEAST AHEAD OF
THIS SYSTEM...EVENTUALLY MOVING INTO SOUTHEAST MINNESOTA AND
SOUTHWEST WISCONSIN AFTER MIDNIGHT TONIGHT. UP TO A HALF INCH OF
SNOWFALL WILL BE POSSIBLE BY SUNRISE ON SUNDAY...MAINLY SOUTHWEST OF
A LINE FROM ROCHESTER THROUGH LA CROSSE AND VIROQUA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE LOW PRESSURE WILL CONTINUE MOVING NORTHEAST ACROSS NORTHERN
ILLINOIS ON SUNDAY. AS IT DOES...SNOW WILL CONTINUE TO FALL
ACROSS THE AREA THROUGH THE DAY. AT THIS TIME...IT APPEARS SNOWFALL
AMOUNTS THROUGH SUNDAY WILL RANGE FROM AROUND AN INCH ALONG AND NORTH
OF INTERSTATE 94...TO NEAR 3 INCHES FURTHER SOUTHWEST ALONG A LINE
FROM DODGE CENTER AND CALEDONIA...TO VIROQUA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...WEB INSTANT
MESSAGES OR PHONE CALL REPORTS OF SNOW ACCUMULATIONS INTO THE
NATIONAL WEATHER SERVICE WOULD BE GREATLY APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

IAZ008>011-018-019-029-030-WIZ054-055-061-211200-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FLOYD-GRANT-HOWARD-
MITCHELL-RICHLAND-WINNESHIEK-
311 PM CST SAT JAN 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA AND
FAR SOUTHWEST WISCONSIN.

.DAY ONE...TONIGHT

A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST FROM THE CENTRAL PLAINS
INTO WESTERN IOWA BY SUNRISE. SNOW WILL EXPAND NORTHEAST AHEAD OF
THIS SYSTEM...EVENTUALLY MOVING INTO NORTHEAST IOWA SOON AFTER
MIDNIGHT TONIGHT. SNOWFALL AMOUNTS BY DAYBREAK WILL RANGE FROM A
HALF INCH TO AN INCH TO AS MUCH AS AN INCH AND A HALF OR SO
SOUTHWEST OF A LINE FROM OSAGE TO WEST UNION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE LOW PRESSURE WILL CONTINUE MOVING NORTHEAST ACROSS NORTHERN
ILLINOIS ON SUNDAY. AS IT DOES...SNOW WILL CONTINUE TO FALL
ACROSS THE AREA THROUGH THE DAY. AT THIS TIME...IT APPEARS SNOWFALL
AMOUNTS THROUGH SUNDAY WILL RANGE FROM 3 TO 4 INCHES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED. HOWEVER...WEB INSTANT
MESSAGES OR PHONE CALL REPORTS OF SNOW ACCUMULATIONS INTO THE
NATIONAL WEATHER SERVICE WOULD BE GREATLY APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

DAS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Fillmore

When
January 21, 3:00 AM CST to 1:00 PM CST
Where
Fillmore forecast zone
Reported by
Public
Coordinates
43.674, -92.090 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 10417.